Journal of Commutative Algebra

Determinants of incidence and Hessian matrices arising from the vector space lattice

Saeed Nasseh, Alexandra Seceleanu, and Junzo Watanabe

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $\mathcal {V}=\bigsqcup _{i=0}^n\mathcal {V}_i$ be the lattice of subspaces of the $n$-dimensional vector space over the finite field $\mathbb{F} _q$, and let $\mathcal {A}$ be the graded Gorenstein algebra defined over $\mathbb{Q} $ which has $\mathcal {V}$ as a $\mathbb{Q} $ basis. Let $F$ be the Macaulay dual generator for $\mathcal {A}$. We explicitly compute the Hessian determinant $|{\partial ^2F}/{\partial X_i \partial X_j}|$, evaluated at the point $X_1 = X_2 = \cdots = X_N=1$, and relate it to the determinant of the incidence matrix between $\mathcal {V}_1$ and $\mathcal {V}_{n-1}$. Our exploration is motivated by the fact that both of these matrices naturally arise in the study of the Sperner property of the lattice and the Lefschetz property for the graded Artinian Gorenstein algebra associated to it.

Article information

Source
J. Commut. Algebra, Volume 11, Number 1 (2019), 131-154.

Dates
First available in Project Euclid: 13 March 2019

Permanent link to this document
https://projecteuclid.org/euclid.jca/1552464135

Digital Object Identifier
doi:10.1216/JCA-2019-11-1-131

Mathematical Reviews number (MathSciNet)
MR3923368

Zentralblatt MATH identifier
07037591

Subjects
Primary: 05B20: Matrices (incidence, Hadamard, etc.) 05B25: Finite geometries [See also 51D20, 51Exx] 51D25: Lattices of subspaces [See also 05B35]
Secondary: 13A02.

Keywords
Vector space lattice incidence matrix Hessian strong Lefschetz property Gorenstein algebras finite geometry

Citation

Nasseh, Saeed; Seceleanu, Alexandra; Watanabe, Junzo. Determinants of incidence and Hessian matrices arising from the vector space lattice. J. Commut. Algebra 11 (2019), no. 1, 131--154. doi:10.1216/JCA-2019-11-1-131. https://projecteuclid.org/euclid.jca/1552464135


Export citation

References

  • A.V. Geramita, Inverse systems of fat points: Waring's problem, secant varieties of Veronese varieties and parameter spaces for Gorenstein ideals, Queen's Papers Pure Appl. Math. 102 (1996).
  • D.R. Grayson and M.E. Stillman, Macaulay2, A software system for research in algebraic geometry, available at http://www.math.uiuc.edu/Macaulay2/.
  • C. Greene and D.J. Kleitman, Proof techniques in the theory of finite sets, in Studies in combinatorics, Mathematics Association of America, Washington, DC, 1978.
  • M. Hara and J. Watanabe, The determinants of certain matrices arising from the Boolean lattice, Discr. Math. 308 (2008), 5815–5822.
  • T. Harima, T. Maeno, H. Morita, Y. Numata, A. Wachi and J. Watanabe, The Lefschetz properties, Lect. Notes Math. 2080 (2013).
  • A. Iarrobino and V. Kanev, Power sums, Gorenstein algebras, and determinantal loci, Lect. Notes Math. 1721 (1999).
  • W.M. Kantor, On incidence matrices of finite projective and affine spaces, Math. Z. 124 (1972), 315–318.
  • C. Krattenthaler, Advanced determinant calculus, Sem. Lothar. Combin. 42 (1999).
  • T. Maeno and Y. Numata, Sperner property and finite-dimensional Gorenstein algebras associated to matroids, in Tropical geometry and integrable systems, Contemp. Math. 580 (2012), 73–84.
  • T. Maeno and J. Watanabe, Lefschetz elements of Artinian Gorenstein algebras and Hessians of homogeneous polynomials, Illinois J. Math. 53 (2009), 591–603.
  • R.A. Proctor, Product evaluations of Lefschetz determinants for Grassmannians and of determinants of multinomial coefficients, J. Combin. Th. 54 (1990), 235–247.
  • P. Sin, Smith normal forms of incidence matrices, Sci. China Math. 56 (2013), 1359–1371.
  • J. Watanabe, A remark on the Hessian of homogeneous polynomials, Queen's Papers Pure Appl. Math. 119 (2000), 171–178.
  • Wolfram Research, Inc., Mathematica, version 9.0, Champaign, IL, 2012.
  • Q. Xiang, Recent results on $p$-ranks and Smith normal forms of some $2-(v,k, \lambda)$ designs, in Coding theory and quantum computing, Contemp. Math. 381 (2005), 53–67.